Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 11, NWS Newport/Morehead City, NC

March 31, 1997Carteret County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Mar 31, 1997, 3:09 AM EST for Carteret County, North Carolina. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 31, 1997, 3:09 AM EST (08:09 UTC)
Expired
Mar 31, 1997, 4:00 AM EST
In force
51 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Carteret County, NC

The radar

The Morehead City radar (KMHX), 33 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 3:20 AM ESTThunderstorm Wind 56Harkers Is, NCPea to dime size hail reported with winds estimated to be in excess of 65 mph.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 8.2 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1997-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1997-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2030 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMHX 310813 RRA
SVRMHX
NCC031-310915-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE NEWPORT NC
309 AM EST MON MAR 31 1997
 
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING
EFFECTIVE UNTIL  400 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL NORTH CAROLINA
 
   ...EASTERN CARTERET COUNTY
 
AND THE ADJACENT COASTAL WATERS
 
AT 307 AM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER THE COASTAL
WATERS JUST SOUTHWEST OF ATLANTIC BEACH. THE STORM IS MOVING NORTHEAST
AND WILL MOVE ONSHORE NEAR ATLANTIC BEACH AND BEAUFORT INLET AROUND 315
AM THEN HEAD JUST NORTH OF HARKERS ISLAND. THIS STORM WILL LIKELY
PRODUCE GUSTY WINDS IN EXCESS OF 60 MPH DANGEROUS LIGHTNING AND PEA TO
DIME SIZED HAIL.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND
DE,ADLY LIGHTNING.  PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND STAY AWAY FROM WINDOWS.
 
 
CG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 2:15 AM EST, 54 minutes earlier.

Area forecast discussion, Mar 31, 2:15 AM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
215 AM EST MON MAR 31 1997

JUST HAD A TALK WITH CAE. HE IS VRY IMPRESSED AND I REALLY CANT
DISAGREE WITH ANYTHING. THEY ARE PUTTING UP GALES FOR NRN SC WTRS SO
I WL GO AHEAD AND PUT UP GALES ON OUR SRN WTRS.

.MHX...GALE WARNING CSTL WTRS AND SOUNDS.

GATES

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.